Q:I am 43 years of age and am still suffering from acne. I have been on Oxytetracycline for a number of years (on and off) and have decided to stop taking them. Is there anythign that is safe and will help my skin? B. H., Duxford.
A:One of the contributory problems may be your doctor's "cure". As we mention in our cover story this month, undoubtedly the greatest cause of candida or candida like overgrowth is repeated us of broad spectrum antibiotics, which is what you have been given. And one symptom of candida overgrowth or a generally depressed immune system is acne.We consulted the research of our nutritional specialist Annemarie Colbin, who has seen many supposed "hopeless cases" "the large purplish kind of acne on cheeks and chins completely cured within three months by a change of diet," she writes in Food and Healing (Ballantine Books, New York)
In her experience, the most typical cause of persistent acne is an excess of fat and protein or sugar, causing fatty type acne or pimples. "If the body is over loaded with mucus and/or fat deposits, the kidneys, liver and digestive organs cannot keep up with the disposal worka nd the body therefore expels the stuff via the skin," she writes. "The foods responsible are usually milk, cheese, ice cream, fatty meats, nuts and peanut butter." Many a vegetarian and health food proponent who looks to dairy produce and nuts to supply his protein needs ends up with a spotty complexion.
Other possible causes could be, she says, diet soft drinks or an excess of vitamins or mineral supplements.
One other possible culprit could be a zinc deficiency.
You may try switch to a natural diet of whole foods grains, cooked vegetables and beans, which limits red meats and eliminates milk products and refined sugars and grains or nut butters to see if that helps your body cure itself. If the problem persists, it may be sensible to look to a healer with an understanding of nutrition and candida type problems who could work individually with you.